Alert archive / Kentucky / Tornado Warnings in 2003

Tornado Warning 10, NWS Paducah, KY

April 25, 2003Marshall County, Kentucky

NWS Paducah, KY issued this tornado warning at Apr 25, 2003, 4:16 PM CDT for Marshall County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 4:16 PM CDT (21:16 UTC)
Expired
Apr 25, 2003, 4:45 PM CDT
In force
29 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Marshall County, KY

The radar

The Paducah radar (KPAH), 36 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 11:50 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 252116 CCA
TORPAH
KYC157-252145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  MARSHALL COUNTY IN WESTERN KENTUCKY

* UNTIL 445 PM CDT

* AT 405 PM CDT...SPOTTERS OBSERVED A FUNNEL CLOUD NEAR POSSUM   
  TROT...OR 5 MILES WEST OF CALVERT CITY...MOVING EAST AT 25 MPH.

SEEK SHELTER NOW MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED
FOR LATER STATEMENTS.

LAT...LON 3687 8836 3697 8849 3701 8849 3704 8845
          3706 8839 3705 8831 3695 8823

$$

CORRECTION ON LOCATION OF FUNNEL CLOUD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 25, 3:15 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 25, 3:15 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT FRI APR 25 2003

LARGE...WELL DEFINED UPPER LOW PRES AREA CONTINUED TO CHURN OVER THE
FCST AREA THIS AFTERNOON...AS IT MOVED SLOWLY TO THE ESE. NUMEROUS
OUTFLOW BOUNDARIES DEVELOPED FROM THE CONVECTION AND HELPED TO KICK
OFF MORE TSTM ACTIVITY IN THE UNSTABLE ATMOSPHERE. MEANWHILE AN
UPPER JET WAS PUNCHING INTO WRN KY HELPING TO ENHANCE TSTMS IN A SVR
WATCH AREA. HAIL AND FUNNEL CLOUDS WILL CONTINUE TO BE THE MAIN
THREATS. ALL THIS ACTIVITY SHOULD END...EVEN IN THE EAST BY AROUND
07Z SAT. IN THE WAKE OF THE SYSTEM...CLOUDS WILL PROBABLY TAKE MOST
OF SAT TO CLEAR. WEAK RIDGING WILL RESULT IN A REPRIEVE IN THE WET
WEATHER FOR SUN AND THE FIRST PART OF THE WEEK...WITH AOA SEASONABLE
TEMPS EXPECTED.

MIDWEEK...MODELS WERE IN REASONABLE AGREEMENT WITH A FRONTAL SYSTEM
THAT WILL DRAP ITSELF NORTH OF THE OHIO VALLEY AND SRN MO. WHILE IT
IS DIFFICULT TO TIME THEM...THERE WILL BE NUMEROUS IMPULSES IN THE
UPPER FLOW STARTING WED AS THE UPPER RIDGE AND SFC HIGH DEPARTS. THE
BELIEF IS THAT THE SHW/TSTM THREAT WILL BE A LITTLE SOONER ON WED
THAN PREVIOUSLY FCST...THUS A CHANGE WAS MADE. DAY6 AND DAY7 APPEAR
TO BE RATHER SOGGY AS SRLY SFC WINDS CONTINUE TO USHER GULF MOISTURE
IN.

USED A BLEND OF MAV AND MESOETA TEMPS IN THE NEAR TERM.

.PAH...NONE.

DB
Hazardous weather outlook, Apr 25, 10:06 AM CDT, 6 hours 10 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
105 AM CDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA. A STRONG UPPER
LEVEL STORM SYSTEM IS FORECAST TO MOVE INTO WESTERN KENTUCKY AND
EXTREME SOUTHERN ILLINOIS THIS AFTERNOON. THIS WEATHER SYSTEM WILL
AGAIN BE RESPONSIBLE FOR THUNDERSTORMS ACROSS THE REGION TODAY INTO
THIS EVENING. SOME OF THE STORMS WILL LIKELY REACH SEVERE
LEVELS...WITH LARGE HAIL AND WIND GUSTS THE PRIMARY HAZARDS. A BRIEF
TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND THIS EVENING FOR PORTIONS OF
WESTERN KENTUCKY...SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA.

MEFFERT

In the hours before

Local storm report, Apr 25, 12:51 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1251 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    CENTRAL CITY              KY   0.75 INCH HAIL
04/25/03   MUHLENBERG                     REPORTED BY DISPATCH
Special weather statement, Apr 25, 1:10 PM CDT, 3 hours 6 minutes before
ILZ092-093-KYZ001>004-MOZ110>112-114-252000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
110 PM CDT FRI APR 25 2003

...FUNNEL CLOUDS AND SCATTERED STRONG THUNDERSTORMS POSSIBLE OVER
PORTIONS OF SOUTHEAST MISSOURI THIS AFTERNOON...

THUNDERSTORMS CONTINUE TO REDEVELOP EARLY THIS AFTERNOON OVER
EXTREME SOUTHEAST MISSOURI. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM
WILL CONTINUE TO PUSH EAST INTO THE QUAD STATE REGION THIS
AFTERNOON. IN ADDITION...A COLD FRONT WILL PUSH EAST THROUGH THE
SAME AREA AND ENCOUNTER VERY UNSTABLE AIR ALOFT. THIS COMBINATION OF
WEATHER CONDITIONS WILL FUEL SCATTERED THUNDERSTORMS OVER PORTIONS
OF SOUTHEAST MISSOURI AND EXTREME WESTERN KENTUCKY. SOME HAIL WILL
BE POSSIBLE WITH THESE STORMS...ALONG WITH BRIEF HEAVY RAINS AND
DEADLY CLOUD TO GROUND LIGHTNING.

IN ADDITION...WIND PATTERNS ALOFT WILL BE CONDUCIVE FOR ROTATING
STORMS...WHICH MAY LEAD TO THE FORMATION OF FUNNEL CLOUDS. THOUGH
MOST OF THESE FUNNELS WILL STAY ALOFT...AN ISOLATED BRIEF TORNADO
CANNOT BE RULED OUT.

A BRIEF FUNNEL CLOUD WAS REPORTED OVER MISSISSIPPI COUNTY JUST
BEFORE 100 PM. THIS FUNNEL IS NO LONGER VISIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MEFFERT
Special weather statement, Apr 25, 2:35 PM CDT, 1 hour 41 minutes before
ILZ092-093-KYZ001>006-MOZ110>112-114-252130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
235 PM CDT FRI APR 25 2003

...FUNNEL CLOUDS AND SCATTERED STRONG THUNDERSTORMS POSSIBLE OVER
PORTIONS OF SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS AND
EXTREME WESTERN KENTUCKY THIS AFTERNOON...

THUNDERSTORMS CONTINUE TO REDEVELOP EARLY THIS AFTERNOON OVER
EXTREME SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS AND EXTREME
WESTERN KENTUCKY. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL
CONTINUE TO PUSH EAST INTO THE QUAD STATE REGION THIS AFTERNOON. IN
ADDITION...A COLD FRONT WILL PUSH EAST THROUGH THE SAME AREA AND
ENCOUNTER VERY UNSTABLE AIR. THIS COMBINATION OF WEATHER CONDITIONS
WILL FUEL SCATTERED THUNDERSTORMS OVER PORTIONS OF SOUTHEAST
MISSOURI AND EXTREME WESTERN KENTUCKY. LARGE HAIL WILL BE POSSIBLE
WITH SOME OF THESE STORMS...ALONG WITH BRIEF HEAVY RAINS AND DEADLY
CLOUD TO GROUND LIGHTNING.

IN ADDITION...WIND PATTERNS ALOFT WILL BE CONDUCIVE FOR ROTATING
STORMS...WHICH MAY LEAD TO THE FORMATION OF FUNNEL CLOUDS. THOUGH
MOST OF THESE FUNNELS SHOULD STAY ALOFT...AN ISOLATED BRIEF TORNADO
CANNOT BE RULED OUT.

YOUR NATIONAL WEATHER SERVICE...ALONG WITH STORM SPOTTERS IN THE
FIELD...WILL CONTINUE TO MONITOR THE WEATHER SITUATION THIS
AFTERNOON AND EARLY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND
OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

MEFFERT
Local storm report, Apr 25, 3:11 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    1S SANDUSKY               IL   WIND DAMAGE
04/25/03   ALEXANDER                      TREES DOWN REPORTED BY
                                          ILLINOIS STATE POLICE

0304 PM    PULASKI CITY              IL   0.75 INCH HAIL
04/25/03   PULASKI                        REPORTED BY PULASKI
                                          COUNTY SHERIFFS OFFICE

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 10:34 PM CDTSevere Thunderstorm WarningPAHFulton, Hickman26 min
Apr 25, 12:10 AM CDTSevere Thunderstorm WarningPAHLyon20 min
Apr 25, 9:28 AM CDTSevere Thunderstorm WarningPAHCalloway47 min
Apr 25, 3:31 PM CDTSevere Thunderstorm WarningPAHMcCracken44 min
Apr 25, 4:12 PM CDTTornado WarningPAHMarshall33 min
Apr 25, 4:32 PM CDTTornado WarningPAHLyon43 min

Nearby

Tornado Warnings in Kentucky, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.